|My doc is not helping me with my Fatigue
Sep 5, 2003
I have been diagnosed with HIV for 7 months. Since being diagnosed I have been hospitialized with PCP, had a cd4 count of 50 and viral load in the thousands. Since starting treatment (sustiva and combivar) my cd4 is 404 and viral load undectable. My problem is am suffering from fatigue. I am just tired all the time. I have complained to my doc about this and her response is 1) it is part of the disease and 2) do not give into the Fatigue work through it. My labs are normal (according to my doc). I see me doc next week and want to do something proactive to help with the fatigue. What questions should I ask her. What test can be run to check. I do not beleive this is psycological. I just want to feel better and have more energy. I am a police officer and being tired all the time is effecting my performance.
Please any suggestions or recommendations would be helpful
Response from Dr. Frascino
Hello Police Officer,
There are many potential causes of fatigue in the setting of HIV disease. In fact, it's the most common symptom for all of us "virally enhanced folks!" Assuming the loss of our "strive-and-thrive" spirit is "just part of the disease" is unacceptable. Advice like "work through it" should be turned back on your HIV specialist with a comment like "Let's work through it together." That means let's evaluate all the potential causes. Here's a short list of some of the most common causes. The complete list is much more extensive, but start with these:
1. Inadequate attention to basic human requirements for good health and immune functioning getting appropriate sleep and rest, optimizing your diet, reducing stress, and getting regular exercise. These basic human requirements change as a consequence of HIV disease or other chronic illnesses. You may consider consulting an HIV-knowledgeable nutritionist, or cutting back on your workload or schedule, etc. 2. Anemia. Up to 25% of us have some form of this oxygen-offing, exhaustion-making disease. Yes, it can be a real drag (on our energy). It's easily diagnosed with a simple blood test called a hemoglobin level. The normal range is 14-18 g/dL for men; 12-16 g/dL for women. I know you mentioned your doctor informed you your labs are "normal." Ask for a copy (after all, they're yours), and review all the numbers. Particularly see if your hemoglobin levels are consistently drifting down. You are on Combivir, which contains AZT. AZT can suppress the bone marrow's production of red blood cells and cause anemia. Treatment is readily available and includes Procrit, a medication that can stimulate the production of new red blood cells. Changing AZT to a different medication is another option. 3. Depression. I realize you said that your fatigue is not "psychological," but you were diagnosed HIV-positive only 7 months ago. Not only were you diagnosed HIV-positive, but also full-blown AIDS and an opportunistic infection (PCP) to boot! You've been started on antiretroviral therapy with an excellent virological (decreased viral load) and immunological (increased CD4) response. Great news but there is no denying that discovering you have AIDS is a major event in your life. Learning to cope with your new reality of having to coexist with HIV requires a period of adjustment, even in the most well-adjusted of individuals! Not only depression, but stress and anxiety can cause fatigue. You mention your work performance is suffering, which again can be a stress. Don't completely rule out the possibility that there may be at least a psychological component to your overall fatigue problem. 4. Hormonal problems. Low testosterone is the most common hormonal energy zapper for HIVers. It affects somewhere between 25 and 45% of us (depending on which clinical study you read). It's easily diagnosed with a blood test and readily treated with replacement therapy. (I'd recommend the topical gel.) Other hormonal problems to rule out include adrenal insufficiency and inadequate production of thyroid hormone. 5. Liver problems. Some studies indicate up to 40% of HIVers can have liver disease. This can be caused by infections (like viral hepatitis) and/or toxins (from booze to HIV meds). To check for this, look at your LFT's (liver function tests, a simple blood test). 6. Medication side effects. Almost all HIV meds and many non-HIV medications, as well as over-the-counter products (supplements, herbs, etc.) can cause fatigue. Plus, there can be drug-drug or drug-herb interactions. Review in detail, with your HIV/AIDS specialist, the side effect profiles of all your HIV meds, other prescription meds, and over-the-counter products. Sustiva, for instance, can cause abnormal dreams and interrupted sleep, leading at times to fatigue. 7. Unrecognized infections. Your CD4 count has recently improved, which decreases your risk for a significant opportunistic infection; however, unrecognized infections, even common ones like chronic sinus infections, can cause significant fatigue. Watch for possible related symptoms, like fever, cough, rash, diarrhea, or headache, and get these checked them out, if they occur. 8. HIV itself. Can HIV cause fatigue? Yes, it can. Almost all viral infections, from flu and the common colds to chicken pox and measles, can be, and often are, associated with fatigue. HIV, however, unlike the other viruses I mention, doesn't go away. So yes, viral fatigue can contribute to our exhaustion problems. But should we automatically assume that's the one and only cause? No, absolutely not. As it turns out, most HIV-related fatigue is multifactorial. That means most often, there are multiple causes working simultaneously to zap our zip. You and your HIV specialist must work together to identify and treat as many as possible. It's the best solution for blunting the blahs!
Hope this gives you a start on the road back to vitality.
RAW SEX WITH ESCORT IS PCR TESTING RELIABLE?
is it safe to swallow? --(procrit --- NOT oral sex question.....but wanted to get your attention)
- Is Itchy Skin A Symptom Of HIV?
- Blood In Urine After Masturbation Worried I Have HIV
- Itchy Balls After Touching Anus Sign Of HIV AIDS
- Painful Red Spots After Licking Vagina Worried I Have HIV
- White Bumps On Penis After Anal Sex Worried I Have HIV
- What Are The Little White Bumps On My Penis? Not A Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.